Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jun 18, 2017, 3:25 PM EDT for Lee County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2017, 3:25 PM EDT (19:25 UTC)
- Expired
- Jun 18, 2017, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
County Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 711 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
353 WWUS82 KRAH 181925 SPSRAH Special Weather Statement National Weather Service Raleigh NC 325 PM EDT SUN JUN 18 2017 NCZ075>077-086-182015- Lee NC-Hoke NC-Harnett NC-Moore NC- 325 PM EDT SUN JUN 18 2017 ...A strong thunderstorm will affect portions of south central Lee... north central Hoke...southwestern Harnett and east central Moore Counties Until 415 PM EDT... At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Southern Pines, moving northeast at 20 mph. Wind gusts up to 40 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Vass, Cameron, Olivia and Pineview. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dont wait until you see the first lightning flash before heading to safety. Move indoors at the first sign of threatening skies or the first sound of thunder. Deadly lightning strikes can occur well ahead of an approaching storm, prior to the arrival of rain and wind. Make sure that lightning is well away from your location before resuming outdoor activity. && LAT...LON 3511 7926 3519 7936 3544 7914 3530 7897 TIME...MOT...LOC 1924Z 224DEG 17KT 3521 7925 $$ KDS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 18, 3:00 PM EDT, 25 minutes earlier.
Area forecast discussion, Jun 18, 3:00 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 300 PM EDT Sun Jun 18 2017 .SYNOPSIS... A warm, moist, and unsettled air mass will remain in place through Monday. A cold front will move slowly into the area from the northwest Monday night through Tuesday. && .NEAR TERM /Today through tonight/... As of 230 PM Sunday... A later start to convection today as opposed to yesterday as low cloud cover remained a player through the morning. As far as the environment is concerned, we once again have about 2000 J/Kg of MLCAPE to work with but a little less well defined surface trough. There is a bit of low level convergence in the SW piedmont and this is where the first convection of the afternoon has indeed formed. PW values are much drier than previous days Flow has picked up so storms are moving at a better clip than they were the last few days. Therefore don't see heavy rain as big of a threat as it has been. Forecast soundings point out well the mid and upper level drying that has occurred. This how ever does mean that DCAPE values are a little higher than they have been in previous days. CAMs agree that coverage should certainly be less this afternoon. That being said the better environment for wind means that what does form could have a better chance of being accompanied by damaging wind. Hail is still very unlikely with freezing levels near 14 kft and not much in the way of updraft support. After sunset, convection should end fairly quickly. Highs today topping out in the upper 80s to low 90s. Tonight expect low stratus to form across the area with IFR/MVFR ceilings likely. Low temperatures in the low 70s. && .SHORT TERM /Monday through Monday night/... As of 230 PM Sunday... Low pressure over the Great Lakes will help to move a cold front closer to the area on Monday. This will cause an increase in precipitation chances Monday afternoon and evening as moisture transport increases ahead of the front, combining with diurnal heating to bring chance to likely PoPs into the region late Monday and early Tuesday. Lift will be aided by the right entrance region of an 850 mb jet over the northern portion of the CWA. This will be coupled with the greatest mid-level vorticity moving through the CWA during peak heating hours. The best upper level dynamics will stay well to the north of the area however, making this a good, but not great setup for severe weather. The day 2 outlook from SPC has a slight risk for severe weather in the northwest piedmont with a marginal risk across the rest of the CWA. The most likely threat will be damaging winds with storm mode likely being multi-cellular or line segments based on bulk shear values of 20-30 kts. While some organization to storms is possible, hodographs are not particularly conducive to rotation and 0-1 km shear and helicity are both fairly low at 10 kts and less than 100 m2/s2 respectively. While freezing levels remain high, better organization of updrafts could mean some better chances for severe hail but still much less likely than severe wind. Expect precipitation to continue through Monday night and into Tuesday as the front slows to a crawl. This will keep good rainfall chances in the forecast through the middle of the week. High temperatures Monday in the mid to upper 80s with lows in the upper 60s to lower 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... AS OF 300 PM Sunday... Tuesday and Wednesday: The upper level trough that has persisted west of the region will slowly progress eastward, swinging over Central NC Tuesday and Wednesday. Continued deep south-southwesterly flow will result in a persistent moist airmass over the area through Wednesday. Showers and thunderstorms with the general diurnal nature will continue, best chances in the aft/eve and lowest overnight. The surface trough/front axis will stall over NC through Wednesday as well, with the possibility of a lull in convective activity, though the chance for convection east of the boundary will still exist. Highs in the low to mid 80s and lows in the mid 60s to near 70 degrees. Thursday through Sunday: A good deal of uncertainty still exists for this part of the forecast and the evolution of a tropical low over the Gulf. Where the low develops and subsequently moves will have a large impact on the weather for Central NC through the rest of the extended period and given the significant differences between the medium range models, will hold off on specifics for now. The southwesterly flow should persist and thus expect continued climatological chances for showers/thunderstorms through the period. Highs in the mid to upper 80s Thursday and Friday, and upper 80s to low 90s for the weekend. Lows in the low to mid 70s will persist through Saturday night. The models do come into a bit better agreement with the overall pattern toward the end of the period. A cold front will approach from the northwest Sunday and Sunday night, which could bring a reprieve from the heat and humidity early next week. && .AVIATION /18Z Sunday through Friday/... As of 145 PM Sunday... 24 Hour TAF period: Some MVFR ceilings remain across the central and northern portions of the forecast area but these are deteriorating and all sites should be VFR shortly. This afternoon wind gusts will become more prevalent out of the south at 15-20 kts. Convection should be more scattered than the last several days but an isolated strong storm or two cannot be ruled out with damaging wind gusts the most likely severe threat. Overnight expect low stratus to once again overspread much of the CWA with IFR/MVFR ceilings possible. Long term: A frontal system will approach central NC on Monday and linger in the area through Wednesday. Uncertainty surrounding a low pressure center coming out of the Gulf of Mexico leaves a low confidence forecast for the end of the week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Ellis SHORT TERM...Ellis LONG TERM...KC AVIATION...Ellis
Hazardous weather outlook, Jun 18, 2:35 PM EDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 235 PM EDT Sun Jun 18 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-191845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 235 PM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. An isolated severe thunderstorm is possible this afternoon. The most likely threat would be from damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few strong to severe storms are possible Monday through Tuesday. The main threat will be from damaging wind gusts over 60 mph, although large hail over an inch in diameter is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 18, 2:49 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT SUN JUN 18 2017
NCZ039-040-075-181945-
Chatham NC-Randolph NC-Moore NC-
249 PM EDT SUN JUN 18 2017
...A strong thunderstorm will affect portions of western Chatham...
southeastern Randolph and north central Moore Counties Until 345 PM
EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of North Carolina Zoo, moving northeast at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Siler City, Goldston, Harpers Crossroads, Coleridge and Hasty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3584 7948 3584 7941 3565 7920 3545 7962
3557 7975
TIME...MOT...LOC 1848Z 225DEG 18KT 3556 7961
KDSSpecial weather statement, Jun 18, 3:25 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Raleigh NC 325 PM EDT SUN JUN 18 2017 NCZ075>077-086-182015- Lee NC-Hoke NC-Harnett NC-Moore NC- 325 PM EDT SUN JUN 18 2017 ...A strong thunderstorm will affect portions of south central Lee... north central Hoke...southwestern Harnett and east central Moore Counties Until 415 PM EDT... At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Southern Pines, moving northeast at 20 mph. Wind gusts up to 40 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Vass, Cameron, Olivia and Pineview. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dont wait until you see the first lightning flash before heading to safety. Move indoors at the first sign of threatening skies or the first sound of thunder. Deadly lightning strikes can occur well ahead of an approaching storm, prior to the arrival of rain and wind. Make sure that lightning is well away from your location before resuming outdoor activity. && LAT...LON 3511 7926 3519 7936 3544 7914 3530 7897 TIME...MOT...LOC 1924Z 224DEG 17KT 3521 7925 KDS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:05 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 55 min |
| Jun 17, 8:56 PM EDT | Special Weather Statement | RAH | Guilford | 49 min |
| Jun 18, 2:49 PM EDT | Special Weather Statement | RAH | Chatham | 56 min |
| Jun 18, 3:36 PM EDT | Special Weather Statement | RAH | Chatham | 54 min |
| Jun 18, 4:08 PM EDT | Special Weather Statement | RAH | Harnett | 67 min |
| Jun 18, 4:30 PM EDT | Special Weather Statement | RAH | Wake | 45 min |
| Jun 18, 4:34 PM EDT | Special Weather Statement | RAH | Wake | 41 min |
| Jun 18, 5:26 PM EDT | Special Weather Statement | RAH | Granville | 49 min |
| Jun 18, 5:32 PM EDT | Special Weather Statement | RAH | Wake | 43 min |
| Jun 18, 6:11 PM EDT | Special Weather Statement | RAH | Vance, Warren | 64 min |
| Jun 18, 7:29 PM EDT | Special Weather Statement | RAH | Edgecombe | 46 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.